For over 10 years, teens have been asking us questions on every topic imaginable. While we are no longer taking new questions, we have a wealth of information we would like to share with teenagers.
Questions about suicide? Call the NATIONAL SUICIDE HOTLINE 1-800-SUICIDE (1-800-784-2433).
Navigate: FAQ Home Page > Birth Control & Safer Sex > FAQs about birth control pills
Do birth control pills affect interest in sex?
Do they make me emotional?
Can I get pregnant during the sugar pills?
If you become nauseated from taking the pill, which drug in the pill does that to you? Is it the estrogen?
It depends on which pill you are taking. The newer, lower dose birth control pills, don't allow you much time to miss a pill. Remember that you should take the pill approximately the same time everyday, usually within an hour of taking it the day before.
Remember that birth control pills do not protect against sexually transmitted infections. One way to not worry as much about late pills, is to use condoms for back-up and STI protection everytime you have sex. If you still have concerns, contact your doctor.
Also, if you miss your pills often, consider making an appointment with your medical care provider to see if another birth control method might work better for you.
Affect interest in sex
This is always hard to tell. In almost all relationships people will have less sex as time passes. So you may just be settling into your "normal" routine for having sex. On the other hand I have had a number of patients who stopped and started the birth control pills and felt that their sex drive really changed.
The only way to know for sure is to stop the birth control pill, making sure you use some other form of contraception. If you do feel a change you might want to experiment with different birth control pills, some of the brands affect people in different ways.
Some women do become more emotional while on birth control pills. Of course, many other things can cause the same reaction. Talk with your provider about whether to stop the pill and see if your symptoms improve. And consider what else might be contributing to your symptoms. Of course, be sure to use other contraception if you do take a break from the pill.
If you take the pill reliably everyday, you are safe during all parts of the treatment.
Nauseated from the pill
It is the Estrogen that makes most women nauseated. There are now two alternatives to taking "The Pill" as a pill. Both secrete a combination of hormones into your blood and stop you from ovulating like "The Pill", they just are not pills.
There is a patch that you place on your skin and change once a week. It does not cause nausea, for the most part. You wear the patches for three weeks, then leave it off one week and have your period.
There is also a ring that you insert into your vagina. It needs to be placed in your vagina 3 weeks and then removed for a week. After waiting a week, and usually having your period, you place another ring into your vagina. I have several patients who like this a lot.
If you are having nausea with the pill there are some alternatives now.
Teen Advisory Board of PAMF